Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 259, NWS Amarillo, TX

August 25, 2016Collingsworth County, Donley County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 25, 2016, 3:19 PM CDT for Collingsworth County, Donley County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2016, 3:19 PM CDT (20:19 UTC)
Expired
Aug 25, 2016, 4:15 PM CDT
In force
56 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Collingsworth County, TX, Donley County, TX

The radar

The Amarillo radar (KAMA), 121 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2016-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2016-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1170 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

245 
WUUS54 KAMA 252019
SVRAMA
TXC087-129-252115-
/O.NEW.KAMA.SV.W.0259.160825T2019Z-160825T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
319 PM CDT THU AUG 25 2016

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLLINGSWORTH COUNTY IN THE PANHANDLE OF TEXAS...
  SOUTHEASTERN DONLEY COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 415 PM CDT

* AT 319 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
  QUAIL...OR 15 MILES NORTH OF MEMPHIS...MOVING NORTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE. 
           HAIL DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  WELLINGTON...HEDLEY...LUTIE...DOZIER...SAMNORWOOD AND QUAIL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3475 10086 3518 10054 3518 10000 3509 10000
      3475 10028
TIME...MOT...LOC 2019Z 228DEG 20KT 3495 10053 

HAIL...1.00IN
WIND...60MPH
 
$$

JC
1 follow-up statement
850 
WWUS54 KAMA 252050
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
350 PM CDT THU AUG 25 2016

TXC087-129-252115-
/O.CON.KAMA.SV.W.0259.000000T0000Z-160825T2115Z/
COLLINGSWORTH TX-DONLEY TX-
350 PM CDT THU AUG 25 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR COLLINGSWORTH AND SOUTHEASTERN DONLEY COUNTIES...

AT 350 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES SOUTHWEST OF DOZIER TO 3 MILES NORTHEAST OF
MEMPHIS...MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE.
         HAIL DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
WELLINGTON...LUTIE...DOZIER...SAMNORWOOD AND QUAIL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3475 10066 3518 10054 3518 10000 3509 10000
      3475 10028
TIME...MOT...LOC 2050Z 258DEG 16KT 3503 10037 3476 10050 

HAIL...1.00IN
WIND...60MPH
 
$$

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:56 PM CDT, 23 minutes earlier.

Area forecast discussion, Aug 25, 2:56 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
256 PM CDT THU AUG 25 2016

.DISCUSSION...
A stationary front across the southeast Texas Panhandle may serve as
a focus for additional shower and thunderstorm development. Upper
level flow is parallel to this front, so training storms will be
likely in the southeast Texas Panhandle. Therefore, have gone ahead
and issued a Flood Watch for this area. Heavy rain producing
thunderstorms will be possible across other parts of the panhandles
overnight, but they do not look to be as well organized as in the
southeast. An elongated upper level trough over eastern New Mexico
will slowly lift northeast across the area overnight, so would
expect showers and storms to persist.

Chances of rain fall off a little on Friday for the panhandles as
the upper level trough moves off to the east. However, stronger
winds aloft will move across northern areas, so shower and
thunderstorm chances will be best there.

The flow aloft will remain out of the southwest through the first
half of next week. This will bring several upper level disturbances
and subtropical moisture over the panhandles. This should allow for
daily chances of showers and thunderstorms. By mid week next week an
upper level ridge will start to move over the area, so this may
diminish chances for rain a little.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                63  84  64  87  64 /  70  20  10  20  20
Beaver OK                  64  86  66  92  66 /  60  40  50  20  40
Boise City OK              60  83  61  86  61 /  50  40  40  30  30
Borger TX                  65  86  67  90  66 /  70  30  20  20  30
Boys Ranch TX              63  86  64  89  64 /  70  30  20  20  20
Canyon TX                  63  85  64  88  64 /  80  20  10  20  20
Clarendon TX               65  86  66  89  66 /  70  20  10  10  20
Dalhart TX                 61  85  62  88  62 /  60  30  40  20  30
Guymon OK                  63  85  65  90  65 /  60  40  50  30  40
Hereford TX                62  84  63  87  64 /  80  20  10  20  20
Lipscomb TX                65  86  67  91  67 /  70  30  20  20  40
Pampa TX                   63  83  65  88  65 /  70  20  10  20  30
Shamrock TX                66  87  68  91  68 /  70  10  10  10  30
Wellington TX              67  88  69  92  69 /  70  10  10  10  20

&&

.AMA Watches/Warnings/Advisories...
TX...Flood Watch through Friday morning for the following zones:
     Armstrong...Collingsworth...Donley...Gray...Hemphill...
     Wheeler.

OK...None.

&&

14/15
Hazardous weather outlook, Aug 25, 3:13 PM CDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
313 PM CDT THU AUG 25 2016

OKZ001>003-TXZ001>020-260815-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
313 PM CDT THU AUG 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE FOUND ACROSS MOST OF THE PANHANDLES. SOME
STORMS MAY BECOME STRONG TO SEVERE WITH THUNDERSTORM WIND GUSTS TO
AROUND 60 MPH AND LARGE HAIL BEING THE PRIMARY THREATS. THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL WHICH MAY RESULT
IN FLOODING OR FLASH FLOODING. A FLOOD WATCH IN EFFECT FOR THE
SOUTHEAST TEXAS PANHANDLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH FRIDAY NIGHT. SOME OF
THE STORMS MAY BECOME STRONG TO MARGINALLY SEVERE WITH THE MAIN
HAZARDS BEING DAMAGING THUNDERSTORM WIND GUSTS TO AROUND 60 MPH AND
SMALL HAIL. THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAINFALL WHICH MAY RESULT IN FLOODING OR FLASH FLOODING.

THUNDERSTORM CHANCES PERSIST THROUGH THE WEEKEND INTO THE MIDDLE OF NEXT
WEEK. WHILE AN ISOLATED STRONG STORM CANNOT BE RULED OUT...WIDESPREAD
SEVERE STORMS ARE NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION WILL BE POSSIBLE TONIGHT.

In the hours before

Special weather statement, Aug 25, 2:30 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
230 PM CDT THU AUG 25 2016

TXZ019-252000-
DONLEY TX-
230 PM CDT THU AUG 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DONLEY COUNTY UNTIL
300 PM CDT...

AT 230 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF CLARENDON...MOVING NORTH AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CLARENDON AND GREENBELT LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3491 10109 3502 10109 3502 10080 3481 10087
      3479 10092 3479 10105
TIME...MOT...LOC 1930Z 181DEG 10KT 3485 10098

14
Special weather statement, Aug 25, 2:41 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
241 PM CDT THU AUG 25 2016

TXZ019-020-252015-
DONLEY TX-COLLINGSWORTH TX-
241 PM CDT THU AUG 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COLLINGSWORTH AND
SOUTHEASTERN DONLEY COUNTIES UNTIL 315 PM CDT...

AT 241 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER HEDLEY...OR 12 MILES NORTHWEST OF MEMPHIS...MOVING NORTHEAST AT
20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HEDLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3476 10069 3482 10077 3503 10065 3490 10046
TIME...MOT...LOC 1941Z 225DEG 18KT 3486 10069

14
Special weather statement, Aug 25, 3:10 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
310 PM CDT THU AUG 25 2016

TXZ018-252100-
ARMSTRONG TX-
310 PM CDT THU AUG 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ARMSTRONG COUNTY UNTIL
400 PM CDT...

AT 309 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES EAST OF WAYSIDE...OR 18 MILES SOUTH OF CLAUDE...MOVING NORTH AT
10 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHERN ARMSTRONG
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3480 10152 3504 10147 3495 10116 3475 10131
      3475 10133
TIME...MOT...LOC 2009Z 200DEG 8KT 3484 10139

14

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 2:30 PM CDTFlood WatchAMAArmstrong, Collingsworth, Donley, Gray, Hemphill, Wheeler14 hr
Aug 25, 2:30 PM CDTSpecial Weather StatementAMADonley30 min
Aug 25, 2:41 PM CDTSpecial Weather StatementAMADonley34 min
Aug 25, 2:56 PM CDTSevere Thunderstorm WarningAMADonley, Gray64 min
Aug 25, 3:10 PM CDTSpecial Weather StatementAMAArmstrong50 min
Aug 25, 4:08 PM CDTSpecial Weather StatementAMAArmstrong67 min
Aug 25, 4:14 PM CDTSevere Thunderstorm WarningAMACollingsworth61 min
Aug 25, 4:44 PM CDTSpecial Weather StatementAMARandall61 min
Aug 25, 5:19 PM CDTSpecial Weather StatementAMADonley26 min
Aug 25, 5:26 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Potter, Randall45 min
Aug 25, 5:47 PM CDTAreal Flood AdvisoryAMAPotter, Randall3 hr
Aug 25, 6:42 PM CDTSpecial Weather StatementAMADeaf Smith63 min
Aug 25, 6:57 PM CDTSpecial Weather StatementAMAPotter63 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.